Sodium levels in “fizzy” medications may increase cardiovascular risks

December 6, 2013

Taking effervescent, dispersible, and soluble medications that contain sodium long term increase the risk of cardiovascular events, including heart attacks and strokes, according to a study published in the British Medical Journal.

Taking effervescent, dispersible, and soluble medications that contain sodium long term increase the risk of cardiovascular events, including heart attacks and strokes, according to a study published in the British Medical Journal.

In a nested case control study conducted between 1987 and 2010, researchers from Britain's University of Dundee and University College London followed 1.29 million patients for an average of 7.2 years. The researchers found that patients and consumers of over-the-counter medicines-such as soluble aspirin, effervescent vitamin C, or Bayer's Alka Seltzer for example-long term increases the risk of strokes by 22%.

During this time, more than 61,000 so-called new cardiovascular events-including heart attacks and strokes-occurred in the patients being studied. Factors likely to affect the results--body mass index, smoking, alcohol intake, history of various chronic illnesses, and use of other medicines-were accounted for.

“We also found a 7 times increased risk of developing hypertension,” Jacob George, an honorary consultant in clinical pharmacology at Dundee who led the study, told Formulary. They found "fizzy" versions of painkillers, vitamin supplements, or other common medicines, taking the maximum daily dose would on its own exceed daily recommended limits for sodium, the main component of salt.

According to George, the study came about “completely out of the blue. One afternoon my pharmacist came to me complaining that she had a patient who had a stroke and couldn’t swallow and she needed to give him medications in a soluble preparation but these contained high amounts of sodium and he had a background of hypertension,” George explained.

“Taking these medications in the long term is associated with an increased risk of cardiovascular events,” he said. “There may be some patients for whom this is absolutely necessary [eg, difficulty swallowing tablets]. It is important that they, along with their doctor, make an informed decision to start or continue these medications based on the facts and the data from this study should help them do so.”